Acute reversible pulmonary hypertension and right heart failure from cocaine toxicity
Acute chest pain today on a background of overnight cocaine use; associated hypotension and ST elevation on ECG.
Loading Stack -
0 images remaining
Acute ST wave elevation in anterior leads from cocaine-induced coronary vasospasm.
Loading Stack -
0 images remaining
There is mild cardiomegaly, primarily due to right-sided chamber enlargement, with straightening of the intraventricular septum and increase in the RV/LV ratio; associated reflux of IV contrast into the infrahepatic IVC and hepatic veins is present. No central or segmental pulmonary embolism is present. There is no thoracic aortic aneurysm or dissection.There is no pericardial effusion.
Procedures performed: Right and Left Heart catheterisation with coronary angiography and left ventriculogram
Preserved LV systolic function
Non-obstructive epicardial coronaries
Elevated right heart filling pressures
Significant step up in oxygen saturation between RA and PA.
Decreased cardiac output/index
Left Heart Assessment
Left Ventricular End Diastolic Pressure 20 mmHg
Left Ventricular Ejection Fraction: 60%
LV Wall Motion: Normal
Right Heart Assessment
Fick CO: 1.86 Fick CI: 1.12
PCW: 23/20 16
PA: 23/14 17
RV: 24/14 17
RA: 22/30 18
PVR: 36 SVR: 1764
RM AIR REST
LEFT ANTERIOR DESCENDING ARTERY: Normal
CIRCUMFLEX ARTERY: Normal
RIGHT CORONARY ARTERY: Normal
Findings on echocardiogram.
There is mild to moderate concentric left ventricular hypertrophy. Left ventricular systolic function is moderately reduced. LVEF is 30-35%.There is global hypokinesis.
There is flattening of the interventricular septum, consistent with RV overload. The right ventricular size is moderately to severely dilated. The right ventricular function is severely reduced.
Injection of agitated saline contrast documented no interatrial or intrapulmonary shunt. The right atrium is moderately dilated. There is mild to moderate tricuspid regurgitation. There is a small posterior pericardial effusion.
Adult female who started having chest pain in the setting of using cocaine overnight. No significant past medical history. She presented to the ED with hypotension and ST elevation. Peak troponin level was 45.
STEMI code was called with stat transfer to the cardiac cath lab, which showed non-obstructive coronaries. Right heart catheterisation did show a severely elevated pulmonary artery pressure.
Transthoracic echocardiogram showed a dilated and severely depressed right ventricle. After left heart catheterisation the patient remained hypotensive and so was started on norepinephrine.
Concern was made for possible PE vs shunt given right atrial oxygen saturation was mid-to-high 20s and pulmonary artery saturation was mid-30s.
CTPA was obtained, which was negative for PE. Bubble study was obtained with TTE, which was negative for a shunt.
The patient remained on pressors. A right radial arterial line was placed and RIJ TLC was placed. She was transferred to a cardiac centre for possible RVAD or transplant.
The patient improved with treatment and was discharged one week later from there without RVAD, ECMO or cardiac transplant.
See reference 1 below, this is a similar case.
- 1. Narayanan MA, Haddad TM, Smer A, Ayan M, Mooss A. Cocaine toxicity presenting as acute reversible pulmonary hypertension and right heart failure. Journal of the American College of Cardiology. 65 (10): A645. doi:doi:10.1016/S0735-1097(15)60645-3
- 2. Karch SB, Mari F, Bartolini V, Bertol E. Aminorex poisoning in cocaine abusers. International journal of cardiology. 158 (3): 344-6. doi:10.1016/j.ijcard.2011.06.105 - Pubmed
- 3. Karch SB, Defraia B, Messerini L, Mari F, Vaiano F, Bertol E. Aminorex associated with possible idiopathic pulmonary hypertension in a cocaine user. Forensic science international. 240: e7-10. doi:10.1016/j.forsciint.2014.03.028 - Pubmed
- 4. Bertol E, Mari F, Milia MG, Politi L, Furlanetto S, Karch SB. Determination of aminorex in human urine samples by GC-MS after use of levamisole. Journal of pharmaceutical and biomedical analysis. 55 (5): 1186-9. doi:10.1016/j.jpba.2011.03.039 - Pubmed
- 5. Tran H, Tan D, Marnejon TP. Cutaneous vasculopathy associated with levamisole-adulterated cocaine. Clinical medicine & research. 11 (1): 26-30. doi:10.3121/cmr.2012.1085 - Pubmed
- 6. Restrepo CS, Carrillo JA, Martínez S, Ojeda P, Rivera AL, Hatta A. Pulmonary complications from cocaine and cocaine-based substances: imaging manifestations. Radiographics : a review publication of the Radiological Society of North America, Inc. 27 (4): 941-56. doi:10.1148/rg.274065144 - Pubmed